Under perfect circumstances, your brain usually produces enough serotonin for you to go about your regular humaning duties without a problem. Except sometimes your brain can get a little too enthusiastic about how much serotonin it produces, or how fast it yeets serotonin from one neural receptor to another.
We did a write-up on how the serotonin neural system works in our post about Prescription medication and party drugs a while ago, but we want to have a look at serotonin syndrome specifically in this post.
What is serotonin syndrome?
Serotonin syndrome happens when there’s too much serotonin in your system and your brain and central nervous system just can’t handle it.
Serotonin is responsible for regulating things like sleep, your sex drive, your body clock, your digestive system, your body temperature, and your circulation. If there’s too much serotonin in your system all of these can be affected.
What does it feel like?
A mild case of serotonin syndrome can feel like a fever. The main symptoms are:
- Racing heart
- Confusion and disorientation
- Vomiting and/or diarrhoea
A severe case of serotonin syndrome can be life-threatening if you don’t get to hospital in time.
It’s time to call an ambulance when you
- Have seizures
- Have an irregular heartbeat
- Have tremors
- Run a high fever
- Fall unconscious
How does it happen?
We’ve found three main ways you can end up with serotonin syndrome.
Mixing your medication with party drugs
We’ve already written about this a bit in our other post about party drugs and prescription meds.
Put very basically, if you’re on SSRIs your brain slows down the rate your brain recycles serotonin. If you’re on or MAOIs, the brain slows down the rate that it breaks down serotonin, dopamine, and norepinephrine. If you’re on lithium, your serotonin receptors get super sensitive so they pick up more serotonin than they would ordinarily.
If you take party drugs that increase how much serotonin your brain dumps into your system, the receptors take up more serotonin. This means that your body amplifies the things that serotonin is responsible for, like blood flow, digestion, desire, energy, and so on.
If you are on medication, the effect of the substance you’ve taken can be dampened. You may feel like you want to take more to reach the same level of intensity, which is not the greatest idea. You might not be feeling the same level of effects, but the serotonin is still in your system telling your body it needs to do all the things. The more substance you take, the more serotonin will be released into your system.
If you couple that with a slowed down reuptake or breakdown rate, or an increased production rate, your serotonin system will be telling your body that it needs to do all of the serotonin-related things RIGHT NOW AND AS MUCH AS POSSIBLE. Your body gets overwhelmed and can’t cope.
Getting your dose wrong
All psychoactives are dependent on your body. If you’re a small human that is quite light, you won’t need as high a dose of your chosen substance as someone who is bigger than you.
Standard dose rates for the most common serotogernic substances
|MDMA||55 – 125mg|
|Ketamine (snorted)||30 – 75mg|
|Methamphetamine (smoked)||10 – 25mg|
|2C-B||15 – 25mg|
Most ‘standard’ doses for substances are based on a human that is approximately 80kg. If you’re smaller than this, we recommend you aim at the lower end of the dose spectrum.
Multidose pressed pills
Back in the day, it used to be that one 150mg pill would have approximately one standard dose of MDMA in it, and the MDMA was actually MDMA. So taking one pill for a night would be pretty low-risk.
Most pressies today have at least 1.5 standard doses of their given psychoactive in them. Most times it’s MDMA. Sometimes it’s not. The one pill = one dose theory doesn’t hold any more, and the risk of serotonin syndrome (if it is MDMA) and other problems (if it’s not MDMA) has increased significantly.
The heaviest single pill we’ve found so far was a Gold Gram. One (1) single pill that weighed in at 1.03 grams, holding approximately 730mg of MDMA, which is roughly 6 strong doses. We recommend you definitely don’t knock it all back yourself in one hit.
Mixing your prescriptions or your party drugs with Tramadol
If you’re on SSRIs, MAOIs, or lithium, taking Tramadol increases your risk of serotonin syndrome.
Tramadol is a serotonergic opioid, which means it has an effect on your serotonin levels. It inhibits the reuptake of serotonin, much like an SSRI does. This means that if you combine Tramadol with anything that has an effect on your serotonin system, you increase your risk of having too much serotonin sloshing around in your synapses.
Serotonin syndrome is easy to avoid
If you’re careful, you might not encounter serotonin syndrome at all.
Know what you’re taking
Get your stuff checked at a clinic and make sure it is what you think it is
Know how much you’re taking
Weigh out your dose with a proper set of scales. No, your eyes aren’t scales. Nor are your mate’s eyes.
Think about your medication
If you’re taking medication that affects your serotonin system, be a bit more cautious about taking extra substances.